Alert archive / North Dakota / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Aug 11, 2018, 1:18 PM MDT for 16 counties in North Dakota. It took effect at Aug 12, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2018, 1:18 PM MDT (19:18 UTC)
- In effect from
- Aug 12, 2018, 11:00 AM MDT
- Expired
- Aug 12, 2018, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS83 KBIS 111918 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 218 PM CDT Sat Aug 11 2018 ...FIRE WEATHER WATCH SUNDAY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... .Southerly winds are forecast to increase to 15 to 25 mph Sunday afternoon, with possible gusts to 35 mph. Temperatures are forecast to climb to around 100 degrees, with minimum relative humidity values of 10 to 20 percent. These conditions, combined with curing grassland fuels, will result in critical fire weather conditions Sunday afternoon and early evening. NDZ009-010-017>020-031>034-040>045-120730- /O.UPG.KBIS.FW.A.0003.180812T1700Z-180813T0200Z/ /O.NEW.KBIS.FW.W.0005.180812T1700Z-180813T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 218 PM CDT Sat Aug 11 2018 /118 PM MDT Sat Aug 11 2018/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Williams and Mountrail counties, as well as all counties south and west of the Missouri River. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. * AFFECTED AREA...All counties south and west of the Missouri River along with Williams and Mountrail Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
5 follow-up statements
759 WWUS83 KBIS 112009 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 309 PM CDT Sat Aug 11 2018 ...RED FLAG WARNING SUNDAY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... .Southerly winds are forecast to increase to 15 to 25 mph Sunday afternoon, with possible gusts to 35 mph. Temperatures are forecast to climb to around 100 degrees, with minimum relative humidity values of 10 to 20 percent. These conditions, combined with curing grassland fuels, will result in critical fire weather conditions Sunday afternoon and early evening. NDZ009-010-017>020-031>034-040>045-120815- /O.CON.KBIS.FW.W.0005.180812T1700Z-180813T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 309 PM CDT Sat Aug 11 2018 /209 PM MDT Sat Aug 11 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... * AFFECTED AREA...Williams and Mountrail counties, as well as all counties south and west of the Missouri River. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. * AFFECTED AREA...All counties south and west of the Missouri River along with Williams and Mountrail Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
289 WWUS83 KBIS 120230 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 930 PM CDT Sat Aug 11 2018 ...RED FLAG WARNING SUNDAY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... .Southerly winds are forecast to increase to 15 to 25 mph Sunday afternoon, with possible gusts to 35 mph. Temperatures are forecast to climb to around 100 degrees, with minimum relative humidity values of 10 to 20 percent. These conditions, combined with curing grassland fuels, will result in critical fire weather conditions Sunday afternoon and early evening. NDZ009-010-017>020-031>034-040>045-121430- /O.CON.KBIS.FW.W.0005.180812T1700Z-180813T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 930 PM CDT Sat Aug 11 2018 /830 PM MDT Sat Aug 11 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... * AFFECTED AREA...Williams and Mountrail counties, as well as all counties south and west of the Missouri River. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. * AFFECTED AREA...All counties south and west of the Missouri River along with Williams and Mountrail Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ JV
582 WWUS83 KBIS 120814 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 314 AM CDT Sun Aug 12 2018 ...RED FLAG WARNING SUNDAY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... .Southerly winds are forecast to increase to 15 to 25 mph Sunday afternoon, with possible gusts to 35 mph. Temperatures are forecast to climb to around 100 degrees, with minimum relative humidity values of 10 to 20 percent. These conditions, combined with curing grassland fuels, will result in critical fire weather conditions Sunday afternoon and early evening. NDZ009-010-017>020-031>034-040>045-122015- /O.CON.KBIS.FW.W.0005.180812T1700Z-180813T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 314 AM CDT Sun Aug 12 2018 /214 AM MDT Sun Aug 12 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... * AFFECTED AREA...Williams and Mountrail counties, as well as all counties south and west of the Missouri River. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. * AFFECTED AREA...All counties south and west of the Missouri River along with Williams and Mountrail Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ AJ
062 WWUS83 KBIS 122002 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 302 PM CDT Sun Aug 12 2018 ...RED FLAG WARNING CONTINUES FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA THROUGH EARLY SUNDAY EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS... .Minimum relative humidities will range between 8 percent and 15 percent across the Red Flag Warning region, along with sustained southerly to southwesterly winds of 20 mph with gusts up to 35 mph. The combination of these strong winds, low relative humidity, and dry fuels will result in the Red Flag Warning continuing through early evening. In addition, a cold front now into northeastern Montana will slowly shift into western North Dakota this evening, resulting in a wind shift to the west and northwest. A period of gusty northwest winds (25-35 mph) will develop this evening behind the cold front until midnight before subsiding. NDZ009-010-017>020-031>034-040>045-130200- /O.CON.KBIS.FW.W.0005.000000T0000Z-180813T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 302 PM CDT Sun Aug 12 2018 /202 PM MDT Sun Aug 12 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... * AFFECTED AREA...Williams and Mountrail counties, as well as all counties south and west of the Missouri River. * WINDS...South to southwest winds 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. * AFFECTED AREA...All counties south and west of the Missouri River along with Williams and Mountrail Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ KS
405 WWUS83 KBIS 130202 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 902 PM CDT Sun Aug 12 2018 NDZ009-010-017>020-031>034-040>045-130315- /O.EXP.KBIS.FW.W.0005.000000T0000Z-180813T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 902 PM CDT Sun Aug 12 2018 /802 PM MDT Sun Aug 12 2018/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND PARTS OF SOUTH CENTRAL NORTH DAKOTA... Relative humidity values will continue to rise as temperatures fall this evening. Therefore, the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 11, 11:26 AM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 11, 11:26 AM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1226 PM CDT Sat Aug 11 2018
.UPDATE...
Issued at 1223 PM CDT Sat Aug 11 2018
Portions of north central an western North Dakota have pushed into
the mid 90s, so the hot day forecast remains on track.
UPDATE Issued at 902 AM CDT Sat Aug 11 2018
Temperatures are on the rise, with some portions of western North
Dakota already pushing well through the 70s. A little patchy fog
remains over parts of the James River Valley, but expect that to
erode within the hour as temperatures rise. Smoke continue to be
pesky, and will continue to linger over the area.
UPDATE Issued at 628 AM CDT Sat Aug 11 2018
NDDOT webcams through 1125 UTC depict patchy dense fog across
south central North Dakota and the James River Valley where
dewpoints in the upper 50s and lower 60s are in place. Issued an
SPS as the fog in most areas appears to be shallow.
Regarding smoke, the experimental HRRR and RAP vertically
integrated smoke forecasts suggest the potential for thickening
smoke late tonight into Sunday as upper level flow trajectories
becoming increasingly southwest. Smoke may become especially
thick behind the cold front Sunday evening and night.
&&
.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Sat Aug 11 2018
The anticipated upper level ridge has arrived and the axis of the
ridge will center over North Dakota today.
This anomalously strong thermal ridge is forecast to have H850
temperatures in their climatological 99th percentile for western
and most of central North Dakota today. Record to near record
temperatures are forecast. See the table in the long term section
for forecast and record temperatures.
In addition, the smoky haze from fires in the western US and Canada
will remain with us today.
Early this morning a moist boundary layer, light winds and
subsidence aloft have led to fog development across the James
Valley. Fog could be dense at times through the early morning
hours.
.LONG TERM...(Sunday through Friday)
Issued at 328 AM CDT Sat Aug 11 2018
Possible record temperatures and critical fire conditions on
Sunday are the main highlights in the long term.
On Sunday the thermal ridge reaches its peak over western and
central North Dakota. We are looking at widespread max
temperatures in the lower 100s across most of western and central
North Dakota.
Southerly winds are forecast to increase on Sunday to around 20
mph ahead of an approaching cold front. See the fire weather
section below for details regarding fire weather impacts.
Regarding temperatures, record to near record temperatures are
forecast for both Saturday and Sunday:
Station Saturday's high Sunday's high
record forecast record forecast
Williston.....102 103 102 103
Dickinson.....102 101 102 101
Minot.........101 103 101 104
Bismarck......104 101 102 102
Jamestown.....103 93 102 95
The cold front moves southeast slowly across the state Monday, with
a chance of thunderstorms developing along the front mainly Monday
evening and night south and east.
More zonal flow aloft develops thereafter, with periodic chances of
showers and thunderstorms. A relative cooler period with highs in
the 70s and 80s Tuesday through Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 628 AM CDT Sat Aug 11 2018
Localized MVFR conditions possible in smoke. Otherwise, VFR
conditions are expected.
&&
.FIRE WEATHER...
Issued at 328 AM CDT Sat Aug 11 2018
Fire Weather Watch Sunday for most of western and
some parts of south central ND.
Near critical fire weather conditions are possible Saturday.
Critical fire weather conditions are possible Sunday. A Fire
Weather Watch has been issued for many western North Dakota
counties...including Williams and Mountrail counties and all
counties south and west of the Missouri River.
Very warm and dry weather continues into the upcoming weekend.
Widespread high temperatures in the low 100s are expected across
western and central North Dakota Saturday and Sunday. These
conditions will allow grassland fuels to continue to transition
towards curing.
Saturday:
High temperatures in the lower 100s are expected over western and
central North Dakota with minimum relative humidity values of 10
to 20 percent. Wind speeds are expected to be rather light
Saturday, generally 15 mph or less. As a result, near critical
fire weather conditions are expected Saturday, especially
southwest.
Sunday:
Winds Sunday may reach 20-25 mph with higher gusts during the
peak heating of the day and when relative humidity values are
usually the lowest. A cold front is forecast to enter far
northwestern North Dakota late afternoon Sunday, and push slowly
through western and central North Dakota Sunday evening into
Monday morning. Mixing up to 10,000 feet ahead of the front
should allow southerly winds of 20 to 25 mph to mix down to the
surface on Sunday.
Grassland fuels over far western North Dakota appear very dry,
especially so south of McKenzie County. The fuels farther north
and east are not as far along in curing, but may be able to carry
fire very easily should 20-25 mph winds with low relative humidity
set up.
Thus, even though weather conditions of less than 20 percent RH and
winds of 20-25 mph are expected across all of western and nearly all
of central ND (except James Valley)...we will keep the Fire
Weather Watch confined to west of the Missouri River and just
north across northwest portions of North Dakota.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for NDZ009-010-017>020-031>034-040>045.
&&
UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...PA
FIRE WEATHER...AJHazardous weather outlook, Aug 11, 8:01 AM MDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 901 AM CDT Sat Aug 11 2018 NDZ009-010-017>020-031>034-040>045-121415- Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 901 AM CDT Sat Aug 11 2018 /801 AM MDT Sat Aug 11 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Record high temperatures are possible as temperatures climb to around 100 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Record high temperatures are again possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-011>013-021>023-025-035>037-046>048-050-051-121415- Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- Logan-La Moure-McIntosh-Dickey- 901 AM CDT Sat Aug 11 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight Record high temperatures are possible today, with high temperatures in the upper 90s to around 100 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Record high temperatures are again possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.